Heavy Snow, Harlan
- When
- March 1, 12:00 AM EST to 12:00 PM EST
- Where
- Harlan forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.857, -83.218 (the zone’s center; the record gives no point)
This is a continuation of an event that originally began on February 28, 2005. Snowfall amounts from this event varied from 4 inches on Pine Mountain to 14 inches on Black Mountain.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
This is a continuation of an event that originally began on February 28, 2005. Snowfall amounts from this event varied from 4 inches on Pine Mountain to 14 inches on Black Mountain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Feb 28, 11:35 PM EST, 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1135 PM EST MON FEB 28 2005 .DISCUSSION... NOT TOO MANY CHANGES WITH UPDATE THIS EVENING. HOWEVER...ACTIVITY NOT QUITE AS ACTIVE AS WOULD HAVE EXPECTED AT THIS POINT IN THE NIGHT. WOULD HAVE EXPECTED THINGS TO FILL IN ON RADAR AS S/WV WORKED INTO THE AREA EARLIER THIS EVENING...BUT THIS WAS NOT THE CASE. DECREASE IN SNOW SHOWER INTENSITY WAS READILY APPARENT WITH SLIGHT SHIFT IN THE INITIAL WSW WINDS BEHIND THE FRONT TO A MORE WESTERLY FETCH. WOULD SUSPECT THIS MAY BE PARTLY ROOTED IN A COINCIDING DECREASE IN WIND SPEEDS...AND LESS UPSLOPE COMPONENT FOR OUR TERRAIN. BECAUSE OF THIS...AND A DRAMATIC SHIFT TO VERY UNIMPRESSIVE QPF FROM THE ETA 12 LED TO DROPPING SNOWFALL ACCUMULATIONS A BIT ACROSS THE BOARD...AND THE COMBINATION OF TWO SEGMENTS. THIS TREND WILL NEED TO BE REEVALUATED WITH THE NEXT ISSUANCE. KEPT POPS THE SAME...AS ALTHOUGH INTENSITY NOT IMPRESSIVE...COVERAGE STILL GOOD. TEMPS WERE IN VERY GOOD SHAPE AS WELL...AND AS NIGHT HAS PROGRESSED...WINDS HAVE FALLEN IN LINE MORE WITH GRIDS AS FAR AS ANY GUSTS MAY GO. ESTIMATED GUSTS BY SPOTTERS TO 40 MPH WERE SEEN IN A FEW SNOW SHOWERS...BUT COVERED WITH NOWCASTS. && .PREV DISCUSSION... 511 PM EST MON FEB 28 2005 AT THE SFC A NORTHER STREAM LOW WAS OVER NE INDIANA WITH A COLD FRONT EXTENDING SOUTH FORM THE LOW DOWN JUST W OF I 75 AND FURTHER S INTO MIDDLE TN. AT UPPER LEVELS...AN UPPER LEVEL LOW WAS DROPPING DOWN THROUGH IA...WITH A LEAD SW/V OVER IL. THIS DIGGING UPPER LOW AND SW/V LEAD TO A REINFORCEMENT OF THE EASTERN CONUS TROUGH. THE MAIN CHALLENGE THIS PERIOD IS SNOW ACCUMULATIONS AND POPS. TONIGHT...THE COLD FRONT AND LEAD SW/V WILL CROSS THE REGION DURING THE EVENING. WITH COLDER AIR RUSHING IN...RAIN SHOWERS WILL CHANGE OVER TO SNOW SHOWERS FROM WEST TO EAST AND FROM THE HIGHER ELEVATIONS ON DOWN BETWEEN 1 AND 4Z. LAPSE RATES STEEPEN UP OVERNIGHT AND THE INVERSION HEIGHTS WILL BE RATHER HIGH AS WELL. SOME HEAVIER SQUALLS WILL CERTAINLY BE POSSIBLE. WITH COLD TEMPS ALOFT...EXPECT FLUFFY UPSLOPE TYPE SNOW SHOWERS OVERNIGHT WITH GREATER THAN 10:1 RATIOS...PERHAPS AS HIGH AS 20:1 OR SO. LOW LEVEL FLOW IS NOT EXACTLY IDEAL FOR UPSLOPE...MORE WESTERLY...BUT LAPSE RATES AND LIFT GENERATED BY THE PASSING VORT SHOULD NEGATE THIS TO A LARGE DEGREE. MODELS INDICATE THE HEAVIEST QPF AND SNOWFALL IN THE HIGHER ELEVATIONS FOR TONIGHT AND THIS IS BELIEVABLE. GENERALLY EXPECT SNOWFALL OF AT LEAST AROUND AN INCH EVERYWHERE TONIGHT...WITH MORE TOPOGRAPHICALLY FAVORED HIGHEST ELEVATIONS ALONG THE VA BORDER RECEIVING AS MUCH AS 4. DECIDED TO CONTINUE THE HEAVY SNOW WARNING AND START THE SNOW ADVISORIES WITH ZONE ISSUANCE. CONTINUED WITH PERSISTENCE OF CATEGORICAL POPS. ONGOING TEMPS WERE ALSO IN GOOD SHAPE. TUESDAY AND TUESDAY NIGHT...NUMEROUS SNOW SHOWERS WILL LINGER THROUGH THE DAY ON TUESDAY AS STEEP LAPSE RATES AND UPSLOPE COMPONENT TO THE FLOW CONTINUE. CONTINUED POPS IN THE LIKELY RANGE FOR TUE. THERE COULD BE A LULL AROUND MIDDAY AS BL DRIES OUT A BIT PER FORECAST SOUNDINGS. ANOTHER VORT ROTATING AROUND THE UPPER LOW AS IT PASSES THROUGH THE OHIO VALLEY AND INTO THE CENTRAL APPALACHIANS COULD LEAD TO ENHANCED SNOW SHOWERS TUESDAY AFTERNOON AS ITS TIMING WILL COINCIDE WITH PEAK HEATING. THIS COULD POSSIBLY LINGER A LITTLE BEYOND 4 PM ON TUESDAY AFTERNOON. LATER MODEL RUNS SHOULD SHED MORE LIGHT ON THIS. FOR NOW CONTINUED SLIGHT CHANCE TO CHANCE POPS FOR SNOW SHOWERS ON TUE NIGHT. OVERALL...LOW QPF IS EXPECTED WITH HIGH SNOW:WATER RATIOS. SFC HIGH PRESSURE WILL BE GRADUALLY BE BUILDING INTO THE REGION ON WED WITH THE UPPER TROUGH PUSHING FURTHER EAST AND BECOMING MORE BROAD. UPSLOPE FLOW WILL STILL BE OCCURRING AND LOW LEVEL MOISTURE WILL STILL BE IN PLACE...SO CONTINUED CHANCE OF FLURRIES AND SLIGHT CHANCE OF SNOW SHOWERS FAR SE ON WED AM. 850 MB TEMPS WILL STILL BE COLD AND EVEN WITH DRY AIR IN PLACE AND DEEP MIXING...TEMPS SHOULD NOT CLIMB MUCH ABOVE THE FREEZING MARK. CONTINUED TO UNDERCUT MOS TEMPS SLIGHTLY ON WED. FOR THE PERIOD THURSDAY THROUGH MONDAY... CONTINUED MODEL CONSENSUS OF REENFORCEMENT OF CYCLONIC FLOW ACROSS THE NORTHEASTERN CONUS...WITH INDIVIDUAL S/WS TO SPIRAL THROUGH INTERMITTENTLY TOWARDS THE WEEKEND. SFC HIGH PRESSURE WILL CONTROL THURSDAY THROUGH FRIDAY NIGHT...SO HAVE CONTINUED DRY WEATHER FOR THIS TIME PERIOD. FIRST OF SEVERAL S/WS AND CLIPPER SYSTEMS TO APPROACH FRIDAY NIGHT THROUGH EARLY NEXT WEEK. ONLY MADE MINOR ADJUSTMENTS TO PREVIOUS FORECAST AS TIMING AND EXACT THERMAL PROFILE CONTINUES TO BE DIFFICULT IN THIS TYPE OF PATTERN. && .PREV DISCUSSION... 1248 PM EST MON FEB 28 2005 UPDATED MAINLY TO FINE TUNE WORDING OF THE ZFP AND REFRESH WSW. THE CHANGES FROM THE EARLIER UPDATE WERE GENERALLY STILL IN LINE WITH RADAR...SATELLITE AND OBS TRENDS. WARMER AIR IS BEING DRAWN NORTH AHEAD OF THE COLD FRONT ON S TO SW WINDS. TEMPS HAVE RISEN INTO THE MID 30S OVER MUCH OF THE AREA THAT SAW SOME ACCUMULATING SNOW WITHIN A FEW HRS OF SUNRISE. PRECIP HAS CHANGED TO RAIN IN THE VALLEYS AND EVEN HERE AT JKL. THE HIGHEST ELEVATIONS ARE LIKELY COLD ENOUGH TO STILL SEE SNOW THIS AFTERNOON...BUT PRECIP IS GENERALLY MUCH LIGHTER THAN IT WAS EARLIER THIS MORNING. AS FAR AS ACCUMULATING SNOW...WE ARE IN A LULL RIGHT NOW EVEN AT THE HIGHEST ELEVATIONS BETWEEN THE DEPARTING EAST COAST SYSTEM AND THE UPPER TROUGH AND ASSOCIATED COLD FRONT APPROACHING FORM THE WEST. SNOW SHOWERS ARE STILL EXPECTED TO PICK UP THIS EVENING AS COLDER AIR FILTERS BACK IN AND CHANGES THE PRECIPITATION TO ALL SNOW. AS FOR WSW...EVERYTHING STILL LOOKS IN LINE FROM EARLIER THINKING SO NO CHANGES ATTM. OVERALL...A QUICK GLANCE AT THE 12Z MODEL RUNS INDICATE THAT THE ONGOING FORECAST IS REASONABLE AND ATTM...SEE NO REASON FOR ANY MAJOR CHANGES. 1008 AM EST MON FEB 28 2005 MORNING UPDATE MAINLY TO FINE TUNE FORECAST AND TO ISSUE WSW FOR SECOND TIER OF COUNTIES IN THE SOUTHEAST. MSAS SFC CHART INDICATED MESOSCALE LOW HAD DEVELOPED JUST EAST OF OUR CWA...AND APPARENTLY WAS JUST STRONG ENOUGH TO PULL IN SOME COOLER AIR AND TURN PRECIPITATION TO SNOW ACROSS A LARGE PORTION OF THE CWA. MANY AREAS PICKED UP A QUICK INCH OF HEAVY WET SNOW...ESPECIALLY AROUND 1500 FEET AND HIGHER. BASED ON RADAR RETURNS AND OBS...CONCERN WAS THAT SECOND TIER OF COUNTIES IN THE SOUTHEAST MAY BE PICKING UP A BIT MORE SNOW. OTHERWISE...FEW IF ANY CHANGES TO OTHER WARNINGS AND ADVISORIES. IN THE PROCESS ADJUSTED GRIDS FOR MORE STEADY TEMPS TEMPS IN THE EAST THROUGH THE REST OF TODAY AND TO ADJUST FOR ADDITIONAL SNOW. STILL EXPECTING A SLIGHT WARM UP IN THE SOUTHWEST AHEAD OF COLD FRONT NOW PUSHING INTO OHIO VALLEY. OBS WOULD SEEM TO SUPPORT THIS THINKING WITH TEMPS AT A FEW LOCATIONS TO THE SOUTHWEST HAVING RISEN A DEGREE OR TWO IN THE LAST HOUR. UPDATED GRIDS...ZONES ALREADY OUT. 557 AM EST MON FEB 28 2005 SHORT DISCUSSION THIS MORNING DUE TO VERY ACTIVE WEATHER. HEAVY SNOW THIS MORNING...GENERALLY ABOVE 2000 FEET. AS OF 5 AM REPORTS HAVE BEEN COMING IN FOR LOCATIONS AT OR ABOVE 1800 FEET OF UPWARDS OF 3 TO 4 INCHES OF A HEAVY WET SLUSH. EXPECT MORE HAS FALLEN AT HIGHEST ELEVATIONS SUCH AS BLK MOUNTAIN...WHERE TEMPS HAVE BEEN HOVERING AROUND 30 DEGREES ALL NIGHT. ETA AND GFS IN MUCH BETTER AGREEMENT...FINALLY. ALSO...BASED ON AREA OBS...THE ETA HAS A MUCH BETTER HANDLE ON THE BOUNDARY LAYER TEMP PROFILE THAN OTHER MODELS. CONSEQUENTLY...BASED TEMP FORECAST...AND ADVISORIES AND WARNINGS ON THE ETA 12 TEMP PROFILE FOR THE FIRST 48. STRENGTHENING LOW PRESSURE ALONG EAST COAST THROWING ALL KINDS OF MOISTURE OUR WAY...AND PULLING IN SOME COLDER AIR AT THE HIGHER LEVELS. COLD FRONT AND UPPER LEVEL MIDWEST LOW WILL BRING IN COLDER AIR THIS EVENING AND TONIGHT...LOWERING FREEZING LEVEL AND CONVERTING ANY RAIN INTO SNOW. SNOW SHOULD CONTINUE THROUGH EARLY WEDNESDAY MORNING FOR A LARGE PORTION OF OUR CWA. HOWEVER...WITH THE EXCEPTION OF THE HIGHER TERRAIN...THE BULK OF ACCUMULATING SNOW SHOULD FALL BETWEEN 9 PM TONIGHT AND 4 PM TUESDAY AFTERNOON. VERY GOOD LAPSE RATE...SO PLENTY OF LIFT UNDER UPPER LEVEL LOW. NOT SURE HOW MUCH OF THE WEST UPSLOPE WIND WILL ENHANCE SNOWFALL AMOUNTS. MORE USED TO NORTHWEST UPSLOPE FLOW. SO FOR NOW LIMITED ACCUMULATION AMOUNTS...MORE IN LINE WITH CONSENSUS OF THOUGHT FROM SURROUNDING OFFICES. BUT THIS WILL HAVE TO BE WATCHED CAREFULLY IN CASE PORTIONS OF THE ADVISORY AREA WIND UP NEEDING AN UPGRADE TO WARNING LEVEL. SPECIAL THX TO LMK/ILN/RLX/MRX FOR SOME EXCELLENT COLLABORATION THIS MORNING. 1151 PM EST SUN FEB 27 2005 UPDATED TO DO A FEW THINGS. STILL FELT THAT TEMPS IN GRIDS WERE IN PRETTY GOOD SHAPE FOR THE MOST PART. TEMPS TO OUR EAST HAVE COOLED CONSIDERABLY AS THE NIGHT HAS WORN ON...WHICH RAISES SOME CONCERN AS TO HOW MUCH OF THIS COLDER AIR WOULD MANAGE TO FILTER INTO THE CWA OVERNIGHT...THUS INFLUENCING SNOWFALL AMOUNTS. THOSE AREAS TO OUR EAST THAT HAVE COOLED INTO THE LOWER 30S ARE THOSE SAME AREAS THAT STARTED 5-10 DEG COOLER...AND IN A DRIER AIRMASS THAN WAS SEEN ON THIS SIDE OF THE RIDGE TODAY. AFTER SEEING THE RESULTANT WET-BULBING EFFECTS AT SME AND HARLAN...FEEL THAT THIS AS NOT AS BIG A CONCERN FOR US. ALSO...RIGHT NOW...WOULD HAVE A LITTLE TROUBLE BELIEVING THAT THE EASTERLY PUSH TO SET IN A LITTLE BETTER THIS EVENING WILL BE ENOUGH TO DROP TEMPS MUCH FURTHER THAN EXPECTED...DOWNSLOPING TAKEN INTO CONSIDERATION AS WELL. KEPT ADVISORY AS WAS...BUT DID ADJUST DISTRIBUTION OF SNOWFALL A BIT...BRINGING IN UP TO 2 INCHES TONIGHT (EARLIER THAN BEFORE)...AND ANOTHER 1 TO 2 TOMORROW...MAKING FOR THE 1 TO 4 TOTAL. ALSO MADE MENTION OF ISOLATED HIGHER AMOUNTS THAT ARE A PRETTY GOOD BET TONIGHT AND EARLY TOMORROW MORNING. DID NOT BUY TOTALLY INTO THE HIGHER QPF GENERATED BY THE NAM MAINLY BECAUSE IT ALREADY LOOKED A BIT AHEAD OF ITSELF IN THE DRIER AIR...AND THE AFORE-MENTIONED DOWNSLOPING COULD HELP SQUELCH A BIT OF THE ACTION. LEAVING WHAT LOOKS LIKE A GOOD CASE FOR AN ADVISORY CWA-WIDE FOR TOMORROW EVENING AND TUESDAY...WITH THE POSSIBILITY OF WARNING CRITERIA IN VA BORDER COUNTIES IN THE HANDS OF THE MIDNIGHT SHIFT AS A FULL PACKAGE EVALUATION IS PROBABLY IN ORDER CONSIDERING THE EXISTING ADVISORY BEING IN EFFECT UNTIL 9AM THIS MORNING. && .JKL WATCHES/WARNINGS/ADVISORIES... HEAVY SNOW WARNING UNTIL 4 PM TUESDAY FOR KYZ087-088-118-120- SNOW ADVISORY UNTIL 4 PM TUESDAY FOR THE REST OF THE CWA. && PIEPER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 501 PM EST MON FEB 28 2005 KYZ087-088-118-120-011300- BELL-HARLAN-LETCHER-PIKE- INCLUDING THE CITIES OF...HARLAN...MIDDLESBORO...PIKEVILLE... PINEVILLE AND WHITESBURG 501 PM EST MON FEB 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. HEAVY SNOW SHOWERS TONIGHT. ELEVATIONS ABOVE 2000 FEET WILL SEE RAIN AND SNOW CHANGE OVER TO ALL SNOW EARLY THIS EVENING...WITH RAIN AT ELEVATIONS BELOW 2000 FEET TRANSITIONING TO ALL SNOW LATER IN THE EVENING. THE HEAVIEST SNOW WILL BEGIN FALLING LATE TONIGHT...WITH 2 TO 4 INCHES OF ACCUMULATION POSSIBLE ABOVE 2000 FEET BY MORNING...AND 1 TO 2 INCHES BELOW 2000 FEET. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. HEAVY SNOW SHOWERS WILL CONTINUE TO BE A POSSIBILITY EARLY TUESDAY MORNING...BEFORE BECOMING MORE SCATTERED IN NATURE TUESDAY NIGHT. 1 TO 4 INCHES OF ADDITIONAL ACCUMULATION IS POSSIBLE ABOVE 2000 FEET DURING THE DAY ON TUESDAY...AND 1 TO 2 ADDITIONAL INCHES BELOW 2000 FEET. A HEAVY SNOW WARNING IS IN EFFECT UNTIL 4 PM TUESDAY. SEE THE LATEST WINTER WEATHER MESSAGE SDFWSWJKL FOR FURTHER DETAILS. SNOW SHOWERS ARE ALSO POSSIBLE WEDNESDAY...AND FROM FRIDAY NIGHT THROUGH SUNDAY. LITTLE OR NO SNOW ACCUMULATION IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. KYZ044-050>052-058>060-068-069-079-080-083>086-104-106>117-119- 011300- BATH-BREATHITT-CLAY-ELLIOTT-ESTILL-FLEMING-FLOYD-JACKSON-JOHNSON- KNOTT-KNOX-LAUREL-LEE-LESLIE-MAGOFFIN-MARTIN-MCCREARY-MENIFEE- MONTGOMERY-MORGAN-OWSLEY-PERRY-POWELL-PULASKI-ROCKCASTLE-ROWAN-WAYNE- WHITLEY-WOLFE- INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE... CAMPTON...FLEMINGSBURG...FRENCHBURG...HAZARD...HINDMAN...HYDEN... INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE...MONTICELLO... MOREHEAD...MOUNT STERLING...MOUNT VERNON...OWINGSVILLE... PAINTSVILLE...PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET... STANTON...WEST LIBERTY...WHITLEY CITY AND WILLIAMSBURG 501 PM EST MON FEB 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. SNOW SHOWERS TONIGHT. RAIN SHOWERS WILL TRANSITION TO SNOW SHOWERS THIS EVENING. THE HEAVIEST SNOW WILL BEGIN FALLING LATE TONIGHT...WITH 1 TO 2 INCHES OF ACCUMULATION POSSIBLE BY MORNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SNOW SHOWERS WILL CONTINUE TO BE A POSSIBILITY ON TUESDAY...WITH THE HEAVIEST SHOWERS POSSIBLE TUESDAY MORNING. ANY REMAINING SNOW SHOWERS WILL BECOME MORE SCATTERED IN NATURE BY TUESDAY NIGHT. 1 TO 2 INCHES OF ADDITIONAL ACCUMULATION IS POSSIBLE DURING THE DAY ON TUESDAY. A SNOW ADVISORY IS IN EFFECT UNTIL 4 PM TUESDAY. SEE THE LATEST WINTER WEATHER MESSAGE SDFWSWJKL FOR FURTHER DETAILS. SNOW SHOWERS ARE ALSO POSSIBLE WEDNESDAY...AND FROM FRIDAY NIGHT THROUGH SUNDAY. LITTLE OR NO SNOW ACCUMULATION IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. PIEPER
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, March 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5440470, 5440471.